Not New to Tinnitus, But New to It Bothering Me

Discussion in 'Introduce Yourself' started by periphery, Nov 11, 2014.

tinnitus forum
    1. periphery
      No Mood

      periphery Member

      Location:
      Denver, CO
      Hi everyone! I've been reading for a week or so and I thought I'd finally join.

      I've had tinnitus for what feels like my entire life. I've always had a ringing in my ears, but it never bothered me and I never noticed it unless I thought about it. Perhaps I was habituated to it because I had dealt with it for so long. I don't ever remember struggling or trying to fight it off or panicking about it. I actually thought it was normal to hear a constant ringing!

      Anyways, what's weird is that for the past week or so, I have suddenly started noticing and becoming hyperaware of my T. I don't know if it's louder or what happened. Maybe I read something about tinnitus and just started thinking about it more and more and now I'm constantly aware (lame). Luckily I am not panicking and am still functioning and mostly enjoying life.

      I do have genetic hearing loss and wear Widex Clear hearing aids. My T is a loud ringing that occasionally changes in tone and severity. Sometimes my hearing will go dimmer for several seconds or minutes. I am on Prozac, BuSpar, mirtazapine, and birth control. I've been on taz and birth control for a long time; the Prozac and BuSpar are new (and sorely needed, so giving them up isn't an option). I know I'm lucky because I have been sleeping well (mirtazapine is great). I have a history of severe insomnia (unrelated to my T) and my heart goes out to those of you who lose sleep over T.

      One interesting and slightly embarrassing fact is that I got out of the psych ward (depression and anxiety) exactly a week ago and that's when I started becoming hyperaware of the T. I was put on Prozac and BuSpar during my stay. I was in a dark place for reasons unrelated to T and I've found that the medication helps. But now I'm considering that one of them was the trigger for my de-habituation. Which would be a huge shame, because I don't want to discontinue either and risk going back to depression and anxiety.

      Anyone else experienced this? Where you were habituated or never thought about it and suddenly it just started bothering you? Do anyone of you have experience with Prozac or BuSpar?
       
      • Hug Hug x 3
    2. kmohoruk
      Nerdy

      kmohoruk Member

      Tinnitus Since:
      07/2005
      Cause of Tinnitus:
      Loud Noise, Ear Infection, TMJ
      Hello @periphery , Welcome to the forum!

      I can relate to you regarding always having remembered having T in your life and thinking that it was sort of normal. For me - mine was/and is a hissing that can be heard in both of my ears. I'm not sure if I was born with it, from when i hit my head, antibiotics etc...

      Thats sort of the funny thing about T, I just always thought everyone heard these sounds in their ears. It wasn't until I was about 19 years old when I got on the subject with a friend and he mentioned that he never heard any sounds in his ears - unless it's after a concert.

      That was when I went through my first process of hybituating to my T. After about 2 months, I never really thought about it and kicked it to the back of the bus...maybe even a little to far back.

      I have recently been dealing with a spike, hyperacusis and a reignition of that emotional connection with my T. While mine is quite loud (30-50db range), it is a bit of a lower frequency (1000 hgz) so I hope that it stays that way for the rest of my life.

      If I can pass along any positive advice/energy - it would be that its taken a couple of months but I'm now not really bothered by my T - so it can be done, even if this is your second time! If I have a bit of a loud spike and am able to hear my T (maybe cause by food, tmj , stress etc..), then I just take a couple deep breaths and think....

      "Hey, I hear you T. But you're not going to ruin my movie, activity etc... right now. So you just do your thing and I'm going to do mine".

      If my brain locks onto the sound, then sometimes I just have to stop whatever I'm doing and go and get a drink of water and then come back and resume whatever i'm doing and that seems to do the trick.

      It sounds like that your anxiety may be what is reconnecting that emotional connection with your T. Are you still able to stay busy? Do things such as work or any hobbies help keep your mind off of your T?
       
    3. periphery
      No Mood

      periphery Member

      Location:
      Denver, CO
      Thanks for responding! Yes, work keeps my mind of my T (I am an attorney). I know that I will re-habituate, it's just annoying waiting! Especially when it spikes up. I refuse to do one of those tests to gauge my range because the sounds exacerbate my T, so I'm not sure what my level is at, but my right ear is pretty dang loud, the left still loud but not so much. I just got back from my PCP and got a referral to an ENT. I know a lot of people here have some bad things to say about docs, but it's worth a shot. Especially because I have hearing loss and it may be related to that.
       
      • Hug Hug x 1
    4. dochoppy
      No Mood

      dochoppy Member Benefactor

      Location:
      United States
      Tinnitus Since:
      3/2010
      Cause of Tinnitus:
      Noise exposure, drug combo?
      T or worsening of T can be side effects of both prozac and buspar. That does not mean they are the culprit, but it is a possibility.
       
    5. Larry OT
      No Mood

      Larry OT Member Benefactor

      Location:
      NJ
      Tinnitus Since:
      05/2014
      Cause of Tinnitus:
      Volume, meds and motorcycles
      Buspar was the one med that spiked my T, but everyone is different.

      Most ENT's are ignorant to tinnitus but check your ears for obvious issues that may need medical attention.
      Good luck.
       
    6. periphery
      No Mood

      periphery Member

      Location:
      Denver, CO
      Did you continue BuSpar? Did the spike recede?
       
    7. billie48
      Sunshine

      billie48 Member Benefactor Hall of Fame Ambassador Team Research

      Location:
      Vancouver, Canada
      Tinnitus Since:
      03/2009
      A few years back I was suffering from ultra high pitch T and severe hyperacusis both of which triggered relentless anxiety and panic attacks. I had to use Prozac for at least 6 months but I didn't notice my T shooting up after usage. Not saying that Prozac may not affect you. Each person's drug tolerance is different. But in my case, Prozac helped stop my panic attacks but no problem for T.
       
    8. Larry OT
      No Mood

      Larry OT Member Benefactor

      Location:
      NJ
      Tinnitus Since:
      05/2014
      Cause of Tinnitus:
      Volume, meds and motorcycles
      @periphery
      I did stop Buspar, but my T has a mind of its own and I'm never sure what meds are better or worse except for a longer term experiment of use.
      If it's the drug you should experince a return to baseline after stopping it.

      If you experience a spike that's consistent with a drug, and not after one use, it's cause for concern - however we a re all prone to anxiety and that will spike us.

      Less drugs are better with this T thing as a general rule. But ya gotta do what keeps you sane.
       
    9. gary
      Transparent

      gary Member Benefactor

      Location:
      Macomb, MI. USA
      Tinnitus Since:
      07/2012
      Cause of Tinnitus:
      Who Knows
      Hi peri, I thin you answered your own question. " know that I will re-habituate, it's just annoying waiting!" I can understand you not being able to get off the meds. I would say you just have to give it time, you seem to be in a position that waiting is all you can do. I have a great ENT, he usually spends a half hour or more with me talking. Still, as much as he would like to see me cured or get some relief, he said there is not much he can do. I did get a hearing aid/masker, I use it sometimes when it is really bad, but I am now to the point where I block it out and wait for it to pass. When my T is loud it's not a spike, it usually lasts that loud for a week or so, then ease down to a manageable level.

      Stay Strong & Be Patient...
       

Share This Page

Loading...
If you have ringing ears then you've come to the right place. We are a friendly tinnitus support board, dedicated to helping you discuss and understand what tinnitus treatments may work for you.